Texas, 2010

Flash Flooding and Flood in Texas, April 16, 2010

April 16, 2010 · NWS CRP · 14 events in 8 counties and zones

A mid level circulation from the Duval County storms drifted northward into McMullen county late on the evening of the 15th, and through the morning hours of the 16th, redeveloping strong showers and thunderstorms. 6 inches precipitable water and 2000 J/KG surface-based CAPE) supplied by the persist low level easterly flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$270,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A mid level circulation from the Duval County storms drifted northward into McMullen county late on the evening of the 15th, and through the morning hours of the 16th, redeveloping strong showers and thunderstorms. This circulation embedded in the mean upper level trough axis which had shifted over central South Texas fed on a moist and unstable air mass (1.6 inches precipitable water and 2000 J/KG surface-based CAPE) supplied by the persist low level easterly flow. A complex of thunderstorms centered over Choke Canyon produce torrential rains overnight and significant flash flooding from Tilden to Three Rivers to Oakville. Radar estimated as much as 12 inches of rain fell on the west side of Choke Canyon Reservoir and an observer in Cross reported 7 inches. Flooding was extensive to the areas around the Reservoir and the water level rose 2.5 feet by midday Friday.

The thunderstorms shifted east of I-37 Friday morning and brought very heavy rain into Bee County. The rich moist air mass remained in placed and the upper level trough extension shifted into the Coastal Plains by Friday afternoon. This resulted in a weaker sea breeze and a focus of low level convergence along highway 281 and eastward. Local areas of intense thunderstorms developed Friday afternoon from Orange Grove to Sinton and northeast to the Victoria Crossroads region. This area of thunderstorms was very slow moving and produced embedded mid level circulations within the weak but diffluent wind flow aloft. Torrential rainfall totals of 4 to 8 inches occurred leading to widespread areal and flash flooding in Orange Grove and Agua Dulce and localized flooding into the northern Coastal Bend. Rainfall was so intense that runoff closed many roads, flooded numerous homes, surrounded some homes with a foot or slightly more of standing water, and turned normally dry creeks and drainage canals into ragging torrents. At least one water rescue was performed when a vehicle was swept into deep water. The precipitation diminished quickly Friday evening as it moved into the Coastal Bend and the associated upper level trough extension shifted over the West Gulf.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 15, 10:10 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 15, 10:10 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1110 PM CDT THU APR 15 2010

.DISCUSSION...UPDATED AVIATION DISCUSSION FOR 06Z TAFS.

&&

.AVIATION...SHOWERS HAVE CONTINUED TO DEVELOP OVER THE WESTERN
GULF THIS EVENING AND LIGHT SHOWERS MAY BE NEAR KCRP ALL NIGHT.
THE SHOWERS SHOULD STREAM ACROSS THE COASTAL PLAINS FRIDAY
MORNING LIKE THEY HAVE THE PAST FEW DAYS AND POSSIBLY INTO KCRP
AND KALI. AN UPPER LEVEL DISTURBANCE ACROSS WEST TEXAS WILL
SLOWLY SLIDE TO THE NORTHEAST ON FRIDAY WHICH SHOULD ALLOW SHOWERS
AND THUNDERSTORMS TO DEVELOP ACROSS THE EASTERN TAF SITES BY
FRIDAY AFTERNOON. MVFR TO IFR CONDITIONS ARE EXPECTED ACROSS THE
EASTERN TAF SITES THROUGH THE PERIOD...WITH IFR CONDITIONS
EXPECTED MAINLY IN SHOWERS AND THUNDERSTORMS. KLRD SHOULD REMAIN
MAINLY MVFR THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1001 PM CDT THU APR 15 2010/

DISCUSSION...VERY HEAVY RAINFALL HAS OCCURRED OVER WESTERN DUVAL
COUNTY THIS AFTERNOON AND EVENING AS STRONG STORMS TRAINED OVER
THE SAME AREAS. RADAR ESTIMATES WERE AS HIGH AS 10 INCHES SOUTH OF
FREER AND 3 FEET OF WATER WAS REPORTED OVER HIGHWAY 16. HIGHWAY
16 FROM FREER SOUTH TO HEBRONVILLE HAS BEEN CLOSED UNTIL FRIDAY
MORNING. A LITTLE VORT SPUN OFF THE CONVECTION FROM FREER AND IS
SPINNING ITS WAY ACROSS MCMULLEN COUNTY NEAR TILDEN. THIS AREA
HAS RECEIVED 2 TO 3 INCHES OF RAIN AS WELL.

THERE WAS NVA ACROSS DEEP SOUTH TEXAS THAT SPREAD INTO THE SE
COASTAL PLAINS THIS AFTERNOON KEEP THE AREA DRY ALTHOUGH THERE WAS
2500 J/KG OF CAPE. THIS IS SLOWLY ERODING AWAY AND SCATTERED
SHOWERS ARE BEGINNING TO DEVELOP ACROSS THE WESTERN GULF AND
SPREADING THE COASTAL BEND. THIS SHOULD CONTINUE THROUGH THE
OVERNIGHT HOURS INTO THE MORNING.

GFS AND NAM WANT TO CONTINUE TO BRING DRIER AIR IN TO THE AREA
EACH DAY AND IT HAS THUS FAR NOT MATERIALIZED. THEY ARE STRUGGLING
WITH THE CONVECTION OVER THE GULF AND WANT TO DEVELOP A TROUGH
ACROSS THE WESTERN GULF...AND THEREFORE TURN THE WINDS MORE TO THE
NORTHEAST AND DRAG DRIER AIR FROM LOUISIANA INTO THE CWFA. BELIEVE
THIS IS OVERDONE AND FOLLOWED CLOSER TO THE ECMWF AS IT IS NOT
DOING THIS.

AS THE SHORTWAVE OVER WEST TEXAS SLOWLY MOVES OFF TO THE NORTHEAST
ON FRIDAY...THE EASTERN HALF OF THE CWFA SHOULD BE UNDER THE GUN
WITH 2000-2500 J/KG OF CAPE...EXCELLENT DIFFLUENCE ALOFT AND
MOISTURE CONVERGENCE ESPECIALLY ACROSS THE COASTAL PLAINS. COULD
SEE MORE HEAVY RAINFALL FRIDAY INTO THE WEEKEND.

MARINE...SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE OVER THE
GULF DUE TO SEAS OF 6 TO 10 FEET. WINDS WILL BE NEAR SCA CRITERION
AS WELL...BUT SHOULD PERSIST CLOSER TO 18-19 KNOTS WITH HIGHER
GUSTS.

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE FOR THE NORTHERN
BAYS THROUGH THE LATE EVENING AS WINDS STAY AROUND 20 KNOTS WITH
HIGHER GUSTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    70  74  70  76  63  /  50  80  60  50  30
VICTORIA          67  74  66  77  58  /  40  80  60  40  20
LAREDO            70  81  70  79  63  /  60  50  50  50  40
ALICE             69  74  68  78  63  /  70  80  60  50  30
ROCKPORT          69  71  71  76  64  /  50  70  60  40  20
COTULLA           68  74  67  77  58  /  60  60  50  50  30
KINGSVILLE        71  79  70  77  63  /  70  80  60  50  30
NAVY CORPUS       70  74  70  76  65  /  50  70  50  50  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 11 AM CDT FRIDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT
     20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY TO PORT ARANSAS
     FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 4 AM CDT FRIDAY FOR THE FOLLOWING
     ZONES: BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     O'CONNOR.

&&

AK/84...SHORT TERM
Hazardous weather outlook, Apr 15, 2:50 AM CST, 22 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
350 AM CDT THU APR 15 2010

GMZ230-235-250-255-270-275-TXZ229>234-239>247-160900-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
350 AM CDT THU APR 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS SOUTH TEXAS TODAY AS AN UPPER LEVEL DISTURBANCE MOVES INTO
THE AREA FROM THE WEST. HEAVY RAIN IS THE MAIN THREAT FROM THIS
SYSTEM. LOCALIZED FLOODING MAY BE POSSIBLE...ESPECIALLY ACROSS THE
WESTERN COASTAL BEND TOWARDS THE RIO GRANDE...WHERE ISOLATED 2 TO
4 INCH AMOUNTS ARE POSSIBLE. A FEW STRONG STORMS WITH WIND GUSTS
TO AROUND 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE.

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE MIDDLE TEXAS COASTAL
WATERS DUE TO A MODERATE TO STRONG ONSHORE FLOW AND SEAS 5 TO 8 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND.
WHILE ORGANIZED SEVERE WEATHER IS NOT EXPECTED...THERE WILL BE THE
POSSIBILITY OF A FEW STRONG STORMS EACH DAY MAINLY NORTH AND WEST OF
HIGHWAY 77. SOME OF THESE STORMS MAY CONTAIN GUSTY WINDS UP TO 40
MPH AND SMALL HAIL. HOWEVER THE MAIN THREAT WILL BE CONTINUED RAIN
OVER PROGRESSIVELY WETTER GROUND...WHICH COULD PRODUCE ISOLATED
FLOODING. RAINFALL AMOUNTS BETWEEN 1 AND 3 INCHES WITH ISOLATED
AMOUNTS OVER 5 INCHES WILL BE POSSIBLE THROUGH THE WEEKEND.

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE OVER THE NEARSHORE AND
OFFSHORE WATERS ON FRIDAY AND SATURDAY DUE TO A MODERATE TO STRONG
EASTERLY FLOW AND HIGH SWELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE/GW

In the hours before

Local storm report, Apr 15, 7:24 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
824 PM CDT THU APR 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      FREER                   27.88N 98.62W
04/15/2010                   DUVAL              TX   COUNTY OFFICIAL

            DUE TO EXCESSIVE AMOUNTS OF RAIN, HWY 16 WILL BE CLOSED
            FROM HEBBRONVILLE TO FREER UNTIL FRIDAY MORNING.

&&

CB

The radar

The Austin/San Antonio radar (KEWX), 133 km away, was scanning. The volume nearest the first event began at 07:21 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, McMullen

When
April 16, 1:20 AM CST to 9:45 AM CST
Where
McMullen County, 10.99 mi N of Tilden to 6.61 mi NNW of Cahham
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
28.608, -98.575

Thunderstorms with very heavy rainfall trained for much of the night across northern McMullen county, dumping up to 10-15 inches of rainfall and producing widespread flash flooding. Highways 16, 72, and 99 were all closed near Tilden due to flooded roads. A portion of FM 3445 was washed out and a vehicle swept into the high water. A successful high water rescue was performed.

Flash Flood, Live Oak

When
April 16, 3:25 AM CST to 7:30 AM CST
Where
Live Oak County, 4.05 mi NW of Three Rivers to 3.11 mi SW of Ray Pt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
28.503, -98.235

Slow moving thunderstorms through much of the night produced widespread flash flooding in and around Three Rivers. Between 8 and 12 inches of rain fell. Many city streets were flooded in Three Rivers, with as much as 2-3 feet of water stranding motorists. Eight homes were flooded on Hwy 72 in town. East and west bound lanes of Hwy 72 at I-37 were flooded and impassable. Schools were closed in Three Rivers for the day.

Flash Flood, Bee

When
April 16, 6:00 AM CST to 9:30 AM CST
Where
Bee County, 3.47 mi SSW of Mineral to 4.68 mi NNW of Clareville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.501, -97.912

Heavy rainfall produced flash flooding of roadways in and around Beeville. FM 799 just east of La Para Rd. had 1-2 feet of flowing water over the road. U.S. 181 Business north of Beeville also had flowing water over the road. Many low-lying city streets were closed in Beeville due to flooding.

Flash Flood, Live Oak

When
April 16, 8:45 AM CST to 9:30 AM CST
Where
Live Oak County, 4.84 mi S of Karon to 4.35 mi NW of La Para
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.410, -98.020

FM 1596 closed between CR 311 and 332 due to flash flooding of Gamble Gully Creek.

Flash Flood, Live Oak

When
April 16, 12:20 PM CST to 1:45 PM CST
Where
Live Oak County, 2.06 mi NNW of Lagarteo to 0.99 mi NNE of Lagarteo
Cause
Heavy Rain
Reported by
Public
Coordinates
28.148, -97.962

Heavy rain produced flash flooding of several County and Farm to Market Roads near Lagarto. Six inches of flowing water was reported covering CR 175, FM 534, and FM 3162.

Flood, Duval

When
April 16, 12:55 PM CST to 11:00 PM CST
Where
Duval County, 4.09 mi WNW of Concepcion to 5.54 mi SSE of Realitos
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
27.415, -98.434

Excess runoff from heavy rainfall the day before led to flooding of Macho Creek near Realitos. Also, the Agua Pocquita Creek flooded, forcing the closure of FM 2295, between Benavides and Highway 16. One resident had to be rescued by helicopter from a racnh home on FM 2295. Many residents were evacuated from there homes in and around Realitos. Several rural homes were reported flooded. Damage estimated are very rough.

Flash Flood, Jim Wells

When
April 16, 1:05 PM CST to 7:30 PM CST
Where
Jim Wells County, 2.8 mi WNW of Orange Grove to 4.2 mi SE of Orange Grove
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
27.990, -97.970

Torrential rainfall of 4-8 inches fell led to widespread flash flooding in northern and northwest Jim Wells county. In particular, A flood wave developed on the Agua Dulce Creek, west of Orange Grove, and traveled downstream through Jim Wells County and into Nueces county. Several County Roads became impassable along the creek. One vehicle was swept into the creek near CR 239 and CR 308, with all three passengers rescued by a Coast Guard helicopter. Another resident who was trapped in their home was rescued by a Coast Guard helicopter. The flood wave destroyed one mobile home in Jim Wells county. In addition flooding of roadways occurred in Orange Grove, and several homes were reported to have water in them. FM 624 was closed in Orange Grove due to 1 foot of flowing water over the road. Also water was reported over CR 307, northwest of Orange Grove, making it impassable.

WATER COVERING COUNTY ROAD 307 NORTHWEST OF ORANGE GROVE. THE ROAD IS BECOMING IMPASSIBLE.

Flash Flood, Jim Wells

When
April 16, 1:12 PM CST to 6:45 PM CST
Where
Jim Wells County, 2.53 mi S of Dillworth to 2.45 mi S of Dillworth
Cause
Heavy Rain
Reported by
Public
Coordinates
27.963, -98.072

Water was flowing over CR 226 near Agua Dulce Creek.

Flash Flood, Live Oak

When
April 16, 1:15 PM CST to 1:45 PM CST
Where
Live Oak County, 1.68 mi SSW of Lagarteo to 1.69 mi SSW of Lagarteo
Cause
Heavy Rain
Reported by
Public
Coordinates
28.098, -97.962

Heavy rainfall led to FM 534 being flooded in several spots with several inches of moving water, near the Arrowhead community.

Flash Flood, Jim Wells

When
April 16, 2:15 PM CST to 6:45 PM CST
Where
Jim Wells County, 0.69 mi S of Midway to 1.14 mi N of Midway
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.020, -98.100

U.S. 281 was closed from FM 624 to 1 mile north of that location due to water flowing over the roadway.

Flash Flood, Bee

When
April 16, 3:25 PM CST to 5:45 PM CST
Where
Bee County, 4.8 mi SE of Papalote to 4.81 mi SSE of Yougeen
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.122, -97.543

Between 4 and 7 inches of rain fell producing widespread flash flooding in the Skidmore and Tynan areas. Flowing water was over the road at the intersection of Hwy 181 and Hwy 359 in Skidmore. Water was also over the road at Hwy 359, between Skidmore and Tynan. Water was flowing over Hwy 181, between Skidmore and Papalote, where some motorists were stranded with water up to the doors on vehicles. FM 796 was closed from FM 359 in Tynan to US 59 due to high water. One high water rescue was performed on FM 796. Water was also reported flowing over the road on Hudson Marshall Rd., 2 miles north of Skidmore.

Flash Flood, Victoria

When
April 16, 4:00 PM CST to 5:30 PM CST
Where
Victoria County, 1.52 mi SE of Victoria to 2.81 mi NNW of (Vct)victoria Rgnl A
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.787, -96.960

Several inches of flowing water was reported at a low water crossing on Briggs Blvd. Minor flooding of roadways was reported elsewhere through the city.

Flash Flood, Nueces

When
April 16, 4:45 PM CST to 7:30 PM CST
Where
Nueces County, 2.36 mi NNE of Rabb to 0.31 mi SW of Lon Hill
Cause
Heavy Rain
Reported by
Public
Coordinates
27.833, -97.739

Water was reported flowing of CR 44, just west of Robstown. The flowing water was up to a foot deep in some areas.

Flash Flood, San Patricio

When
April 16, 6:25 PM CST to 7:30 PM CST
Where
San Patricio County, 3.89 mi SW of St Paul to 2.68 mi ESE of West Sinton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.058, -97.612

Flowing water was reported across FM 188 and FM 630, near the CR 35 intersections.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225710, 225712, 225713, 225714, 225715, 225716, 225743, 225744, 225815, 225745, 225816, 225817, 225818, 225819.